Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 163, NWS Midland/Odessa, TX

June 20, 2002Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2002, 2:28 PM CDT for Jeff Davis County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 2:28 PM CDT (19:28 UTC)
Expired
Jun 20, 2002, 3:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2372 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 201928
SVRMAF
TXC243-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 330 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR FORT DAVIS AND ANOTHER SEVERE
  THUNDERSTORM LOCATED 23 MILES NORTH OF VALENTINE.  MOVEMENT WAS
  NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT DAVIS

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3049 10418 3042 10381 3068 10348 3108 10410
          3079 10467 3066 10493

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU JUN 20 2002

RIDGE ALOFT AND WARM TEMPERATURES TO REMAIN ANCHORED ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO INTO EARLY NEXT WEEK.  SURFACE
DEWPOINTS AOA 60F EXTENDING WESTWARD TO THE DAVIS AND GUADALUPE
MOUNTAINS WITH AMPLE INSTABILITY PER KMAF MORNING SOUNDING RESULTING
IN ISOLATED STORMS EARLY THIS AFTERNOON ACROSS JEFF DAVIS COUNTY.
CONVECTION IS BEING ENHANCED BY A WEAK UPPER LEVEL SHORTWAVE MOVING
ACROSS NEW MEXICO ALONG WESTERN PERIPHERY OF UPPER RIDGE PER CURRENT
WATER VAPOR IMAGERY.  DUE TO INSTABILITY AND WEAK WINDS ALOFT...
EXPECT A FEW LATE AFTERNOON/EVENING STORMS TO SLOWLY DRIFT OFF THE
EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS AND BRIEFLY PULSE
TO NEAR SEVERE WITH STRONG DOWNDRAFTS AND SOME HAIL PRIOR TO
WEAKENING AROUND SUNSET.

THETA-E RIDGE TO SHIFT WEST OF THE AREA ON FRIDAY AND SATURDAY...THEN
DRIFT EASTWARD ACROSS WEST TEXAS EARLY NEXT WEEK.  THIS WILL RESULT
IN A SLIGHT COOLING OF MAX TEMPS ON FRIDAY AND SATURDAY...WITH THE
RETURN TO 30+C 850MB TEMPERATURES AND SOME TRIPLE DIGIT AFTERNOON
TEMPERATURES EARLY PART OF NEXT WEEK.

MAF  070/095/069/094    0000
LSA  069/095/068/094    0000
6R6  074/095/073/096    0000
MRF  062/090/060/088    1111
CNM  070/098/068/097    1111

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Jun 19, 8:51 PM CDTSevere Thunderstorm WarningMAFBrewster24 min
Jun 20, 5:04 PM CDTSevere Thunderstorm WarningMAFCulberson26 min
Jun 20, 6:58 PM CDTSevere Thunderstorm WarningMAFPresidio62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.